Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 343, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 12, 2003, 4:12 PM CDT for Clay County, Cleburne County, Randolph County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2003, 4:12 PM CDT (21:12 UTC)
- Expired
- Jun 12, 2003, 5:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Clay County, AL, Cleburne County, AL, Randolph County, AL
The radar
The Atlanta radar (KFFC), 107 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 253 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
095
WUUS54 KBMX 122112
SVRBHM
ALC027-029-111-122200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
411 PM CDT THU JUN 12 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN EAST CENTRAL ALABAMA
CLEBURNE COUNTY IN EAST CENTRAL ALABAMA
RANDOLPH COUNTY IN EAST CENTRAL ALABAMA
* UNTIL 500 PM CDT
* AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 6 MILES SOUTHWEST OF CHEAHA STATE
PARK TO 14 MILES SOUTHEAST OF WEDOWEE...MOVING NORTHEAST AROUND 30
MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...CORINTH...
DELTA...EDWARDSVILLE...FRUITHURST...HEFLIN...NEWELL...RANBURNE AND
WOODLAND.
STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3388 8559 3378 8537 3312 8527 3340 8593
3346 8592 3350 8590 3350 8586 3356 8579
3357 8574 3361 8574 3365 8563 3378 8563
3381 8558
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:30 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 12, 2:30 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 230 PM CDT THU JUN 12 2003 ITS THAT MOST MESOSCALE TIME OF THE YEAR. LOTS OF RAIN OUT THERE THIS AFTERNOON...AND FIRST PERIOD POPS WILL DEPEND ON HOW THINGS EVOLVE BETWEEN NOW AND ZONE RELEASE TIME. AFTER THIS BATCH OF SHOWERS AND STORMS MOVE THROUGH THIS EVENING...AND AFTER A BRIEF RESPITE...I WOULDNT BE SURPRISED TO SEE THE NEXT WAVE (NOW IN LA) MOVE IN HERE LATER ON TONIGHT AND EARLY TOMORROW. THAT SEEMS WHAT THE MODELS ARE SORT OF SHOWING...WITH WINDS EVENTUALLY SHIFTING AROUND MORE TO THE WEST TOMORROW...AND THE MAIN CHANCE OF RAIN COMING TOMORROW MORNING. WELL SEE. YET ANOTHER SHORTWAVE...OR SERIES OF SHORTWAVES...SWINGS ACROSS ON SATURDAY...SO THE UNSETTLED PATTERN WILL CONTINUE. THE EXTENDED MAPS FROM NCEP ARE A LITTLE DISCONCERTING...WITH A STATIONARY FRONT DEPICTED WEST-TO-EAST ACROSS THE MIDDLE OF ALABAMA FROM NEXT MONDAY THROUGH THURSDAY. SHOULD THAT VERIFY...WE VERY WELL COULD HAVE SOME PRETTY HEFTY RAINFALL TOTALS FOR THE WEEK. WILL CONTINUE WITH THE ONGOING FORECAST OF GOOD CHANCES OF STORMS EACH DAY. BHM 071/086/072/087 ?647 MGM 072/087/072/091 ?735 .BHM...NONE.
Hazardous weather outlook, Jun 12, 1:30 PM CDT, 2 hours 42 minutes before
ALZ011>015-017>050-122029- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT THU JUN 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THE COMBINATION OF VERY WARM...MOIST...AND UNSTABLE AIR...AND UPPER LEVEL DISTURBANCES IN SOUTHWEST FLOW ALOFT...WILL BRING CONTINUED CHANCES OF SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH TONIGHT. DUE TO THE INFLUENCES OF THE UPPER LEVEL DISTURBANCES...THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS MUCH OF CENTRAL ALABAMA TODAY. THE PRIMARY THREAT FROM ANY STORMS THAT FORM WILL BE STRONG DAMAGING...WET MICROBURST WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING. MANY LOCATIONS OVER WESTERN ALABAMA RECEIVED FROM 1 TO 2 INCHES OF RAIN LATE YESTERDAY OR EARLY THIS MORNING. WITH RELATIVELY SLOW MOVING STORMS EXPECTED TODAY...LOCALIZED FLOODING COULD WILL BE A CONCERN AS WELL. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... THE BASIC PATTERN OF WARM MOIST AIR...AND SOUTHWESTERLY FLOW WILL PERSIST OVER THE AREA INTO NEXT WEEK. THIS WILL AT LEAST MEAN CONTINUED CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. WHILE SIGNIFICANT UPPER LEVEL DYNAMICS ARE NOT NOTED AT THIS TIME...AN INCREASE IN DYNAMICS COULD RESULT IN MORE STRONG STORMS. A FRONT SHOULD MOVE INTO THE AREA BY THE BEGINNING OF NEXT WEEK... AND REMAIN OVER THE AREA FOR A FEW DAYS. THIS MIGHT RESULT IN RAINFALL CONTINUING OVER SEVERAL LOCATIONS DAY AFTER DAY...AND POSSIBLE FLOODING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON AND TONIGHT. STAY TUNED TO THIS DEVELOPING WEATHER SITUATION.
In the hours before
Special weather statement, Jun 12, 1:54 PM CDT, 2 hours 18 minutes before
ALZ042-044-121945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
154 PM CDT THU JUN 12 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR LOWNDES AND MONTGOMERY
COUNTIES UNTIL 245 PM CDT...
AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PINTLALA...MOVING NORTHEAST AT 20 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PINTLALA...
SNOWDOUN...DANNELLY FIELD...MONTGOMERY AND MOUNT MEIGS THROUGH 245 PM
CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3223 8651 3249 8623 3243 8619 3242 8602
3236 8600 3210 8638Special weather statement, Jun 12, 2:29 PM CDT, 1 hour 43 minutes before
ALZ023-122000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 229 PM CDT THU JUN 12 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 300 PM CDT... AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER FOSTERS...MOVING NORTHEAST AROUND 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FOSTERS... NORTHPORT...TUSCALOOSA...HOLT...BROOKWOOD AND KELLERMAN THROUGH 300 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. LAT...LON 3318 8775 3304 8762 3332 8715 3350 8732
Special weather statement, Jun 12, 2:39 PM CDT, 1 hour 33 minutes before
ALZ024>026-122030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 239 PM CDT THU JUN 12 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR SHELBY...JEFFERSON AND ST. CLAIR COUNTIES UNTIL 330 PM CDT... AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER CAHABA HEIGHTS...MOVING NORTHEAST AROUND 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LAKE PURDY... INVERNESS...HOMEWOOD...CAHABA HEIGHTS...LEEDS...TRUSSVILLE...MOODY AND SPRINGVILLE THROUGH 330 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. LAT...LON 3345 8686 3333 8671 3363 8629 3381 8650
Local storm report, Jun 12, 3:28 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT THU JUN 12 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM FOSTERS AL WIND DAMAGE
06/12/03 TUSCALOOSA A FEW TREES DOWN.
REPORTED BY TUSCALOOSA
SHERIFFS OFFICE.
0242 PM TUSCALOOSA AL WIND DAMAGE
06/12/03 TUSCALOOSA A COUPLE OF TREES DOWN IN
THE GAINESVILLE ROAD
AREA. REPORTED BY
TUSCALOOSA COUNTY EMA.
0250 PM TUSCALOOSA AL WIND DAMAGE
06/12/03 TUSCALOOSA NUMEROUS TREES AND POWER
LINES DOWN. REPORTED BY
TUSCALOOSA COUNTY EMA.
0316 PM BESSEMER AL WIND DAMAGE
06/12/03 JEFFERSON A FEW TREES DOWN IN
BESSEMER.Special weather statement, Jun 12, 3:41 PM CDT, 31 minutes before
ALZ025>028-122145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 PM CDT THU JUN 12 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR CLAY...SHELBY...TALLADEGA AND
ST. CLAIR COUNTIES UNTIL 445 PM CDT...
AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM VANDIVER TO 11 MILES WEST OF
MILLERVILLE...MOVING NORTHEAST AROUND 30 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
VINCENT...VANDIVER...WINTERBORO...ALPINE BAY RESORT...MOODY...
MILLERVILLE...BRANCHVILLE AND WALDO THROUGH 445 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3384 8606 3378 8605 3372 8615 3368 8606
3359 8599 3359 8580 3347 8588 3349 8565
3329 8566 3312 8612 3334 8638 3347 8660
3354 8652 3361 8655Local storm report, Jun 12, 3:52 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
352 PM CDT THU JUN 12 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM COLUMBIANA AL WIND DAMAGE
06/12/03 SHELBY TREES DOWN IN SEVERAL
LOCATIONS ACCROSS
COUNTY.REPORTED BY SHELBY
COUNTY EMA.
0327 PM SYLACAUGA AL WIND DAMAGE
06/12/03 TALLADEGA TREES AND POWER LINES
DOWN INTHE SYLACAUGA
AREA.REPORTED BY
TALLADEGA COUNTY EMA.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 2:43 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa | 47 min |
| Jun 12, 3:28 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 47 min |
| Jun 12, 3:51 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.